Experience with cyanocobalamin inject... - Pernicious Anaemi...

Pernicious Anaemia Society
20,756 members14,528 posts

Experience with cyanocobalamin injections? What’s too much?

Jcallag02
Jcallag02
11 Replies

Hi everyone, I was wondering if anyone had experience with cyanocobalamin injections? How much is too much?

I’ve been dealing with B12 deficiency now for almost 5 months, I’ve tried to find a routine to help my symptoms of muscle twitching anxiety and fatigue. After my loading dose in November I went monthly injections but my symptoms came back, which lead to another losing dose, then I went to weekly and that my symptoms worded again. Currently I’ve been injecting 3 times a week and my symptoms seems to be a lot less, but with my recent lab draws I’m well over the exceeding limits for both my B12 and folate.

My problem is I don’t want to over due it, recently I’ve been having a lot of right side abdominal pain, gas, and bloating, and yellow stole. This happens especially after eating, to the point where I’ve hardly been able to eat. I have known gallstones and thought this might be a gallbladder attack but it’s last a week now after every meal. I’ve articles on how too much B12 can harm your liver, has anyone had any experience in what is too much? Thank you everyone Josh

11 Replies
oldestnewest
e66--

Sorry cant answer your question. But just to say I had my gallbladder out and was told before operation not to eat anything with fat in as that just aggravated it and caused pain. Just an idea, take care x By the way they discovered I had gallbladder problems because my liver readings were all wrong and I didn't drink, so I guess there is a connection with the gallbladder and liver, sorry I cant tell you more, try asking doctor or google it.

Reply
Jcallag02
Jcallag02
in reply to e66--

Thanks for the reply, yea I’ve had gallbladder attacks in the past but they always gone away in day or so and that was before any of my B12 problem

1 like
Reply
fbirder

There is no evidence at all that there is 'too much' B12. If you've read articles that 'too much' B12 can damage your liver then I suggest you stop reading the places that print such articles.

People with cyanide poisoning are given IV B12 at a dose that is 5,000 times what you're getting in one of your injections.

2 likes
Reply
Jcallag02
Jcallag02
in reply to fbirder

Thank you!

Reply
No_fixed_abode

But that is Hydroxo I thought and not cyano?

Reply
clivealive
clivealiveForum Support

Hi Jcallag02 if it's any comfort to you I have been having cyanocobamalin 1mg injections for P.A. every month for nearly 47 years and I'm still "clivealive" and aged 77. I now have them every three weeks.

You cannot overdose on B12 as any excess is excreted via your urine.

I wish you well

Reply
nw12one
nw12one
in reply to clivealive

Hello, Clivealive! I'm brand new here and searching for info re: my cyanocobalamin injections.

My situation: I'm a 63 year old female vegan in the USA. My dr. prescribed injections based on symptoms alone (no labs). I felt great. I self injected every 2 weeks to avoid a half-day drive to her office. However, a change in insurance happened and new company will not cover the injections. It's their opinion that yes, based on recent lab results, I have a B12 deficiency but they believe its correctable with dietary changes. Rather than adding animal products, I'm trying to eat more B12 enriched foods and using an OTC methylcobalamin supplement, but dr. says we'll know if this was an effective treatment -- in 3 mos! -- at which time she'll order new labs to confirm! That's a long summer with low energy! My question: I have a few injections remaining and understand I can't overdose. I'd like to use them up before the June expiration date. But I can't seem to find an answer: Do the cyano injections contain aluminum??? My family has a history of Alzheimer's and I am very cautious about potential aluminum intake. Pharmacist says cyano is natural form, methyl is synthetic. Do only injectables (vs. sublingual tabs) contain aluminum? Neither container lists it. Might you be able to address this topic, please?

Reply
clivealive
clivealiveForum Support
in reply to nw12one

Hi nw12one Hopefully you will be able to open the link below but just in case you can't here is an extract from it headed WARNINGS

dailymed.nlm.nih.gov/dailym...

WARNINGS

Patients with early Leber's disease (hereditary optic nerve atrophy) who were treated with cyanocobalamin suffered severe and swift optic atrophy.

Hypokalemia and sudden death may occur in severe megaloblastic anemia which is treated intensely.

Anaphylactic shock and death have been reported after parenteral vitamin B12 administration. An intradermal test dose is recommended before Cyanocobalamin Injection, USP is administered to patients suspected of being sensitive to this drug.

This product contains Benzyl Alcohol. Benzyl Alcohol has been reported to be associated with a fatal "Gasping Syndrome" in premature infants.

This product contains aluminum that may be toxic. Aluminum may reach toxic levels with prolonged parenteral administration if kidney function is impaired.

Premature neonates are particularly at risk because their kidneys are immature, and they require large amounts of calcium and phosphate solutions, which contain aluminum.

Research indicates that patients with impaired kidney function, including premature neonates, who receive parenteral levels of aluminum at greater than 4 to 5 mcg/kg/day accumulate aluminum at levels associated with central nervous system and bone toxicity. Tissue loading may occur at even lower rates of administration.

*********************************************************************

Please be aware I am not a medically trained person but as you have probably read elsewhere I have been having cyanocobamalin injections every month for 47 years (which I think qualifies as being prolonged) and as my "kidney function" is apparently not "impaired" at the age of 78, it does not appear that the aluminium content of the injections has had an adverse effect on me personally.

I wish you well and hope this has helped.

Reply
Plucky11966

Hi! Some reassurance as I continue to SI 3 times per week for over a year. I have tried to cut out one injection but I just don’t feel like myself if I do. Hope you find what works for you:)

1 like
Reply
Jcallag02

Do you know what kind of B12 and dose of injections you use? Thank you!

Reply
Gambit62
Gambit62Administrator

too much B12 can't harm your liver. Liver damage can result in B12 stores being dumped into your blood raising serum B12 levels so raised serum B12 levels can be an indicator of liver damage, ie there is a correlation between high B12 and liver damage but the causal relationship isn't high B12 leading to liver damage - its the other way round.

PA - an autoimmune gastritis - will result in low stomach acidity which could explain the gastric symptoms you are experiencing - the symptoms are pretty much the same as high stomach acidity. There is a home test for low stomach acidity which involves taking some bicarb in water - you can probably google a link. May of us find that taking something acid with food helps resolve the problem.

Reply

You may also like...